2 Clarke Drive
Cranbury, NJ 08512
© 2022 MJH Life Sciences™ and OncLive - Clinical Oncology News, Cancer Expert Insights. All rights reserved.
Dr. Shayma Kazmi, from Cancer Treatment Centers of America, on Olanzapine for Breakthrough Chemotherapy-Induced Nausea and Vomiting
Shayma Kazmi, MD, medical oncologist, Cancer Treatment Centers of America, Eastern Regional Medical Center, discusses olanzapine for breakthrough chemotherapy-induced nausea and vomiting.
A Phase III trial to be presented at ASCO found that in cancer patients with chemotherapy-induced nausea and vomiting (CINV) that does not respond to conventional treatments, olanzapine was effective in controlling side effects.
Kazmi says that, in the past, antipsychotic medications such as haldol and haloperidol were used to control CINV. However, those medications tended to have undesirable side effects, with fatigue being the most common.
Olanzapine is a newer antipsychotic medication used to help control CINV. The drug affects the nausea center in the brain as a side effect, but how it does so is unknown. Olanzapine also helps patients with sleep, so it can be used in patients with severe insomnia as well.